Denosumab-induced hypocalcemia in a patient with hyperthyroi
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Denosumab is a humanized monoclonal antibody targeting the receptor activator of nuclear factor kappa-B ligand (RANKL). Denosumab is an effective treatment for osteoporosis but can cause hypocalcemia.

A 48-year-old postmenopausal woman was diagnosed with hyperthyroidism and osteoporosis and received antithyroid drugs (propylthiouracil 200 mg/day) and denosumab. After 2 months of taking medication, the patient complained of numbness and tingling in the hands and feet and was diagnosed with hypocalcemia (calcium, 5.8 mg/dL; ionized calcium, 0.83 mmol/L). Alfacalcidol (0.5 µg/day) and calcium carbonate (3000 mg/day) were prescribed.

Subsequently, the patient’s symptoms improved, and her serum calcium level normalized. The risk of denosumab-induced hypocalcemia may be increased in patients with diseases related to high bone turnover, such as hyperthyroidism; therefore, caution is needed.

Source: https://link.springer.com/article/10.1007/s00198-021-06059-2
Like
Comment
Share